Idaho, 2009

Damaging Winds in Idaho, May 30, 2009

May 30, 2009 · NWS PIH · 2 events in 2 counties and zones

Sixty mph wind gusts recorded in Upper Snake River Plain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Sixty mph wind gusts recorded in Upper Snake River Plain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 30, 12:52 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, May 30, 12:52 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
152 PM MDT SAT MAY 30 2009

.SHORT TERM...SOUTHEAST IDAHO CONTINUES UNDER A HIGH PRESSURE
RIDGE WITH INFLUENCE FROM TWO LOW PRESSURE DISTURBANCES...ONE IN
ALBERTA AND THE OTHER IN SOUTHERN NEVADA. MODELS ARE HAVING SOME
DIFFICULTY RESOLVING THE SUBTLETIES IN LIGHT WIND FLOW AND THE
FOCUS OF CONVECTION THIS AFTERNOON. THE NAM12 APPEARS TO HAVE 700
MB DEFORMATION BAND FROM SWAN VALLEY THROUGH ABOUT MALTA IN BETTER
POSITION THAN THE GFS. THE GFS ON THE OTHER HAND SEEMS TO
REPRESENT CENTRAL AND NORTHERN MOUNTAIN CONVECTION ASSOCIATED
WITH THE PASSING EMBEDDED DISTURBANCE EXTENDING FROM THE ALBERTA
LOW. SURFACE ANALYSIS ALSO SUGGESTS THERE IS A SURFACE TROUGH
EXTENDING THROUGH SOUTHWEST MONTANA TOWARDS SUN VALLEY. THESE TWO
AREAS SHOULD BE THE FOCUS OF ACTIVITY THIS AFTERNOON AND EVENING
WITH DIURNAL CONVECTION ENDING AROUND 04Z. KEEP LOOKING FOR SIGNS
OF LARGER HAIL WITH THUNDERSTORMS BUT DEEPER PRECIPITABLE WATER
VALUES ARE STILL TO OUR WEST AND VERTICAL WIND SHEAR IS STILL
PRETTY LIGHT IN THIS AREA AS EVIDENCED BY SATELLITE DERIVED WINDS.

FOR SUNDAY...INFLUENCE OF ALBERTA AND NEVADA LOWS FAVOR WESTERLY
700 MB FLOW FOR SOUTHEAST IDAHO WITH WIND CONVERGENCE ROUGHLY
ALONG A LINE FROM SUN VALLEY TO PALISADES RESERVOIR. MODELS HAVE
DIFFERENCES IN LOCATION OF PRECIPITATION AND CONVECTION. THE GFS
EVEN CONTINUE MORE RIDGING BACK TOWARDS WASHINGTON AND OREGON WITH
MOISTURE FIELD ALSO LAYING MORE IN THAT DIRECTION. CHOSE TO STAY
WITH THE PREVIOUS FORECAST WITH CHANCE POPS OVER THE MOUNTAINS AND
UPPER SNAKE PLAIN. DIURNAL PATTERN IN CONVECTION FAVORS MORE
BREAKS IN CLOUD COVER DURING THE MORNING HOURS...THEREFORE NUDGED
AFTERNOON HIGHS UP A DEGREE OR TWO THE NEXT TWO DAYS. RS

.LONG TERM...TUESDAY THROUGH SUNDAY.  MADE MINOR CHANGES TO EXTENDED
FORECAST AS MODELS STILL HIGHLIGHT SOUTHERLY FLOW THRU PERIOD.  THIS
MOISTURE...ALONG WITH DAYTIME INSTABILITY...WILL CONTINUE CHANCES
FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.  FORECAST WILL
CONTINUE TO REFLECT THIS THINKING.  TOWARDS MIDWEEK...EUROPEAN AND
GFS DISAGREE ON DEEP CLOSED LOW OFF CALIF COAST.  EUROPEAN BRINGS IT
ASHORE WED EVENING AND OVER ID BY SAT NIGHT WHILE GFS KEEPS LOW
CIRCULATING OFF SHORE.  EUROPEAN SOLN WILL BRING BIG CHANGE TO WX AS
MORE PRECIP EXPECTED.  EITHER WAY...SOUTHERLY FLOW WILL CONTINUE TO
DRAW UP MOISTURE AND KEEP TEMPERATURES UP.  GUT FEELING IS GFS NOT
HANDLING SYSTEM WELL AND WILL SEE IT COME IN LINE WITH EUROPEAN SOLN
NEXT FEW RUNS.  RENWICK

&&

.AVIATION...THUNDERSTORMS ALREADY FORMING IN A LINE FROM ISLAND
PARK...ACROSS SNAKE RIVER PLAIN...AND DOWN PAST SUN VALLEY MOVING
EASTWARD.  CONVECTION ALSO FIRING ALONG SOUTHERN PERIPHERY OF SNAKE
RIVER PLAIN.  EXPECT THIS CONVECTION TO CONTINUE THROUGH THE EVENING
HOURS.  HAVE INCLUDED VICINITY TSTORMS FOR ALL TAF SITES.  ASIDE
FROM CONVECTION...EXPECT VFR AT ALL TAF SITES WITH MVFR UNDER AND
NEAR THUNDERSTORMS WITH BRIEF HEAVY DOWNPOURS AND GUSTY WINDS.
CONVECTION WILL DIE DOWN AFTER SUNSET GIVING WAY TO CLEAR SKIES.
RENWICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 30, 4:00 AM MST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MDT SAT MAY 30 2009

IDZ017>025-031-032-311300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
500 AM MDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED VALLEY AND SCATTERED MOUNTAIN AFTERNOON AND EVENING
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE DAILY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, May 30, 3:05 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
405 PM MDT SAT MAY 30 2009

IDZ017-020-021-302245-
JEFFERSON ID-LINCOLN ID-MINIDOKA ID-BUTTE ID-BLAINE ID-BONNEVILLE
ID-BINGHAM ID-POWER ID-BANNOCK ID-CASSIA ID-
405 PM MDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME NORTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
  EXTREME NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO
  WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 445 PM MDT

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG WINDS FROM A THUNDERSTORM OUTFLOW MOVING SOUTHEAST ACROSS THE
SNAKE PLAIN. IN ADDITION...THUNDERSTORMS WITH HEAVY RAIN AND SMALL
HAIL MAY DEVELOP ALONG AND BEHIND THIS WIND GUST LINE.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  ATOMIC CITY
  TABER
  PINGREE
  BLACKFOOT
  STERLING
  ABERDEEN

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4354 11216 4296 11260 4265 11349 4305 11386
      4386 11270
TIME...MOT...LOC 2157Z 304DEG 3KT 4362 11283 4307 11369

The radar

The Pocatello radar (KSFX), 59 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bonneville

When
May 30, 3:25 PM MST to 3:35 PM MST
Where
Bonneville County, 17 mi WNW of Idaho Falls
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.574, -112.344

Sixty-one mph wind gust at Kettle Butte.

Thunderstorm Wind, Jefferson

When
May 30, 4:05 PM MST to 4:20 PM MST
Where
Jefferson County, Rigby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.670, -111.920

Wind gust of 60 mph with visibility in blowing dust at 1/4 mile.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173214, 173211.